The increase in anxiety after dropping the Mirtazapine quickly became intolerable. I have grown weary of the daily struggle to go about my life. It feels like every moment of the day when I am outside my home is a battle. It’s not quite that bad in reality, but anxiety attacks were become a daily occurrence, and after a while the fight simply wears you down. It was becoming obvious that things were getting worse, and the rate of decline was accelerating. It was time to put the brakes on. This is where I was when I called the doctor last Tuesday to ask for a Zoloft prescription.
Of course the day I made the call my doctor was not in the office. I explained to the triage nurse that I was not in crisis and would survive waiting, but the doctor and I had talked about this at length more than once, so the conversation should be in his notes. I was hoping another doc might be willing to write the prescription. Lady luck was on my side this time and a prescription for 25mg tablets of Zoloft was called in. Wednesday morning I stood in the bathroom and stared at the bottle. I was conflicted. I so badly wanted relief from the prison cell of anxiety, but taking the pills would probably come with consequences. I was feeling a profound sense of loss, but in the end I told myself that such small dose wasn’t likely to do much of anything so I took it.
A week later I am not sure where I stand. The last major anxiety attack I had was last Wednesday afternoon. The same day I took the first pill. Since that time I have had several events that have felt like the beginnings of something, but they never get bad. I am not feeling truly comfortable, but I don’t think it is as bad. I have been told that the anti-anxiety properties of the SSRI kick in much faster than the anti-depressant effects, but after a week I am not sure. It is true that I was having very uncomfortable anxiety on a daily basis before last Wednesday and there has been relief from that so I guess that means it is having some effect.
My previous experiences with SSRI medications were with Celaxa and Lexapro. Celexa was the first medication that really worked for me, and after a year of struggling and falling into some terrifyingly dark places the relief it offered was lifesaving. I was not warned about the possibility of sexual side effects and wasn’t really prepared when they arrived. They actual hit me long before I began to feel better. Orgasm not erection was the problem, but I was 23 and living with my future wife at the time so our enthusiasm was enough to cope with the challenge. She was blessedly patient with me and we got by ok. We were both just glad to have me back. A short time later Lexapro, The “cleaner” Celexa, came out with its promise to relieve these side effects. I eagerly switched drugs but as most of us discovered the promises of relief that came with Lexapro were somewhat overstated. As the years went by I went off the Lexapro a couple times, but these experiments never lasted very long. I truly enjoyed having normal sexual function again, but I just couldn’t stay off the drug. During one of these breaks we conceived our son, but shortly after his birth I was back on the medication. Mismatched libidos have been a constant battle in my marriage and the arrival of my son magnified this problem tenfold. In talking with a councilor about this my wife admitted that she simply didn’t have the energy for the marathons caused by the SSRI. The next day I began tapering off the drug. That was two years ago next month. The taper from Lexapro led to my worst experience to date with serotonin withdrawal, but after several weeks I was free of the drug and my sexual function was back to normal. I am not sure how much of an impact the change actually had on my sex life, but the quickie was part of our repertoire again so that had to help with frequency anyway.
Starting these types of medications again leave me very concerned about the impact on my marriage. The libido mismatch has been a source of tension and I don’t want to do anything that will make that worse. In the past the sexual side effects from the SSRI usually hit about day three. This time I can’t really tell what is happening. That probably sounds odd as it either works or it doesn’t after all, but recall that Mirtazapine, or rather the focus and fatigue from it, caused me some problems in the bedroom. For a guy that already has an anxiety problem these types of issues become self-perpetuating. They did not just go away when I stopped the medication. In the week since I started the Zoloft we have not had a typical sexual encounter. We have had a couple late night encounters and they took longer than they should have, but why? Because we were tired and I was worried about performance? Or because I have been numbed by the SSRI? I suppose only time will tell.
I see the doctor on Monday and he is going to want to know how things are going. I am actually inclined to increase the dose to 50mg and see if I can really feel better, but I am still worried about the price I will pay. Maybe over the coming days I will be able to determine if the pills are truly impacting my sex life or it is all in my head.